Flash Flood, Ouray
- When
- August 28, 2:00 PM MST to 5:00 PM MST
- Where
- Ouray County, 2 mi N of Ouray
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.156, -107.769 (the zone’s center; the record gives no point)
A wall of water 2 to 3 feet deep and 200 feet wide came down the Corbett Creek drainage. The flash flood carried numerous large logs and boulders up to 4 feet in diameter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A wall of water 2 to 3 feet deep and 200 feet wide came down the Corbett Creek drainage. The flash flood carried numerous large logs and boulders up to 4 feet in diameter. The flash flood resulted in the creek forming a new channel about a fifth of a mile away from the original creek bed which became clogged with logs and boulders. 1 to 2 feet of mud, boulders, logs, and other debris were deposited on a 200 foot stretch of County Road 17. Mud and water flowed into the basement of a residence in the Whispering Pines sub-division. The flash flood also carved out a 15 foot deep gorge along another county road. Additionally, several inches of mud and water flowed across Highway 550.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 28, 2:00 AM MST, 12 hours earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 AM MDT THU AUG 28 2003 SHORT TERM DISCUSSION (THURSDAY THROUGH FRIDAY)... WEAK BAROCLINIC ZONE FLOWING OVER THE AREA THIS MORNING...WITH SUBSIDENCE EVIDENT OVER AZ THAT SHOULD ADVECT OVER THE CWA BEFORE NOON. LESS CLOUD COVER AND LOWER POPS IN CURRENT FORECAST LOOK GOOD...WITH SW CO REMAINING AREA OF HIGHEST ACTIVITY DUE TO HIGHER AVBL MOISTURE. THU NIGHT SHOULD BE DRIER AND COOLER...AS LOWER DEW PTS SETTLE IN. FRIDAY...GFS AND ETA HAVE DECENT CONSENSUS ON SIGNIFICANT TROUGH APPROACHING FROM THE NW. FRI SHOULD SEE ONLY INCREASE HI CLOUDS AHEAD OF THIS SYSTEM WITH PERSISTENCE MAX TEMPS...BUT A CHANGE APPEARS IN STORE FOR LATER PERIODS. CJC LONG TERM DISCUSSION... SATURDAY-SUNDAY...SHORTWAVE CROSSES THE AREA SAT FOR CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN WITH SUFFICIENT MOISTURE AND DYNAMICS ANTICIPATED. THIS APPEARS TO BE MAINLY A FRONT RANGE UPSLOPE EVENT AS COOLER TEMPS AND BEST POPS SHOULD APPEAR EAST OF THE CONT DVD. COOLER AIR DOES MAKE IT INTO THE CWA SAT AND SUN...MOVING N TO S. WILL DROP MAX TEMPS A FEW DEGREES MORE AS 00Z MODELS APPEAR MORE CONFIDENT IN CAA WITH THIS FRONT. A LITTLE MORE WIND PERHAPS AS FRONTAL BOUNDARY DROPS DOWN FROM THE NORTH. COOLER AIR SAT NIGHT AND SUN AS 700 MB TEMPS DROP TO +4C IN GFS SAT NIGHT. RIDGING ON SUN FOR DRIER WEATHER AS WESTERLIES PUSH MOISTURE OUT OF THE AREA...BUT ANOTHER PAC WAVE PUSHING ONSHORE ACROSS CA. REMNANTS OF HURRICANE IGNACIO SEEM TO BE NON-PLAYER ACCORDING TO THE GFS. MONDAY-THURSDAY...LITTLE CHANGE TO CURRENT FORECAST/GRIDS. A PAC SHORTWAVE PUSHING THROUGH THE WESTERN RIDGE MAY PROVIDE SOME EXTRA IMPETUS FOR CONVECTION ON TUESDAY. OTHERWISE...MAINLY JUST DIURNAL SHOWERS/TSTMS OVER THE HIGHER TERRAIN. JAD/CJC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-291300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 639 AM MDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH EARLY THIS EVENING OVER THE MOUNTAINS OF SOUTHWEST COLORADO MOUNTAINS AND SOUTHEAST UTAH. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO...AND OVER THE NORTHERN AND CENTRAL COLORADO AND UTAH MOUNTAINS. THUNDERSTORMS WILL PRODUCE BRIEF MODERATE RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH...AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL OCCUR EACH DAY...MAINLY OVER THE MOUNTAINS. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... MOBILE WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY RAIN...STRONG WINDS AND HAIL AS SOON AS POSSIBLE. COLTON
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375384.